Tennessee, 2021

Tornadoes and Hail in Tennessee, April 8, 2021

April 8, 2021 · NWS MRX · 10 events in 4 counties and zones

A series of supercell thunderstorms moved across the Cumberland Plateau during the late afternoon hours of April 8. Large hail, damaging winds, and tornadoes were reported as the storms tracked toward the northeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A series of supercell thunderstorms moved across the Cumberland Plateau during the late afternoon hours of April 8. Large hail, damaging winds, and tornadoes were reported as the storms tracked toward the northeast. One of the supercells produced three tornado tracks as it moved through Scott County, with the strongest surveyed as an EF-2.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 8, 2:54 PM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Apr 8, 2:54 PM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
354 PM EDT Thu Apr 8 2021

.SHORT TERM...(Today and Tonight)...

An area of mostly scattered showers out ahead of a cold front has
reached southwest Virginia and extreme northeast Tennessee this
afternoon. Behind this initial area skies have become partly
cloudy with a narrow area of showers and storms moving into the
northern plateau counties. There has been some rotation in storms
along the plateau and there continues to be a risk of a few
stronger storms to produce marginally large hail to around 1 inch
and a low risk of a tornado. Temperatures were cooler at mid
afternoon due to the showers moving through and were in the 60s
most locations except mid 70s extreme northeast where showers were
delayed and there was more sun.

For tonight the upper level low over MO/IL moves north to the
western Great Lakes showers and storms will decrease and end
later in the evening with skies slowly clearing to partly cloudy.
The cold front should move through most of the forecast this
evening before dissipating late. There may be some patchy fog in
areas where there has been rainfall later tonight. Friday showers
and thunderstorms will develop far to the west southwest as a new
low pressure area develops over Texas with the old frontal
boundary to the south beginning to move north as a warm front. The
eastern Tennessee valley should start out dry but later in the day
afternoon a few showers should develop north of the warm front
and only affect the southern areas. A few thunderstorms could
develop in the afternoon. Temperatures will be warm since no real
cold air will follow the front. Highs once again in the mid 70s
to lower 80s.

TD

.LONG TERM...(Friday through Thursday)...

We start the period with an upper low over the western Great Lakes
Region with a significant short wave over the central Plains
rotating around this low.  This short wave will move east and then
northeast as a surface low strengthens over the Mississippi Valley
then tracks north, and the system will become stacked near Lake
Michigan by later Saturday night. A cold front will approach our
area from the west Saturday and move through Saturday night. Models
disagree on when the best jet dynamics will occur, but the most
likely time for the better forcing looks to be late Friday night
into Saturday well ahead of the front. Significant wind shear will
be present as the low level jet strengthens out of the south, but
right now indications are that instability will be very limited.
Only a small risk of strong/severe storms with damaging winds being
the primary threat is expected with convection as it moves into the
area late Friday night/Saturday morning, and this threat looks
greatest in our south and west counties. Cloud cover during the day
should inhibit heating and act to limit the threat of additional
strong convection ahead of the cold front Saturday
afternoon/evening.  PW values around 1.3 to 1.5 inches are indicated
late Friday night into Saturday, with very heavy rain possible. The
progressive nature of the heavier rain will help to limit the
flooding threat, but at least localized flooding is possible. In
addition, it still looks marginal for some mountain wave enhancement
of the winds at least for a brief period late Friday night and/or
Saturday morning, which will continue to bear watching.

Surface high pressure will build in behind this system Sunday and
Sunday night and a short wave ridge aloft will move across our area
early in the week.  A shower may linger into Sunday morning, but
overall the period from Sunday into Tuesday looks to be dry with
near normal temps on Sunday and above normal temps Monday/Tuesday.

Late in the period models are still in poor agreement with
significant run to run inconsistency, so forecast uncertainty is
high on timing the next short wave and front.  Will not stray far
from the blended NBM solution, with low PoPs for showers both
Wednesday and Thursday.

LW

&&

.AVIATION...
18Z TAF DISCUSSION.

VFR to occasional MVFR conditions late this afternoon and evening
as scattered showers and some thunderstorms continue to move
across the eastern Tennessee Valley. Gusty south to southwest
winds will continue through early evening too. Thunderstorms
should begin to develop in the next couple hours and move from
southwest to northeast affecting CHA before 00Z and TYS until
around 02Z. At TRI the thunderstorms are expected to be in the
vicinity an hour later but may last until about 03Z. Have
temporary MVFR conditions with lower ceilings at CHA before 00Z in
showers but not confident enough for TYS or TRI. Fog at TYS later
tonight for a few hours and possible also at TRI. Otherwise after
showers and storms move through not including the fog conditions
should improve to VFR between 00 and 03Z this evening.

TD

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             55  78  61  71  53 /  10  40  60  90  40
Knoxville McGhee Tyson Airport, TN  55  79  59  71  54 /  40  30  50  80  50
Oak Ridge, TN                       53  78  59  71  53 /  50  20  50  80  50
Tri Cities Airport, TN              53  77  55  73  53 /  40  20  30  70  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Wind Advisory until 11 PM EDT this evening for Blount Smoky
     Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
     Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Unicoi.

VA...NONE.
&&
Hazardous weather outlook, Apr 8, 2:47 PM EST, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
347 PM EDT Thu Apr 8 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-092000-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
347 PM EDT Thu Apr 8 2021 /247 PM CDT Thu Apr 8 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms are likely this afternoon into the early
evening with a few strong to severe storms possible. The storms
will affect the northern plateau east and northeast into southwest
Virginia late this afternoon and evening. The main threats are
damaging winds and marginally large hail. A small threat exists
for a tornado. Gusty winds in excess of 40 mph are expected in
the Tennessee mountains and adjacent foothills through the evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A line of thunderstorms with strong, gusty winds will be possible
on Saturday morning. In addition, moderate to heavy rain will
result in localized flooding of flood prone areas on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter reports may be needed through early evening tonight.

The radar

The Knoxville radar (KMRX), 114 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 tornado, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Morgan

When
April 8, 4:30 PM EST
Where
Morgan County, 0.69 mi S of Sunbright
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.240, -84.670

Trees were blown down around Sunbright. A funnel cloud was also spotted.

Hail, Morgan

When
April 8, 4:40 PM EST
Where
Morgan County, 0.69 mi S of Sunbright
Measured
1.25 in hail
Reported by
911 Call Center
Coordinates
36.240, -84.670

Quarter to half dollar size hail reported.

Hail, Scott

When
April 8, 4:45 PM EST
Where
Scott County, 0.69 mi N of Helenwood
Measured
1 in hail
Reported by
Public
Coordinates
36.440, -84.530

Hail, Scott

When
April 8, 5:00 PM EST
Where
Scott County, Fogal
Measured
1 in hail
Reported by
911 Call Center
Coordinates
36.470, -84.520

Quarter sized hail reported along Highway 27.

Tornado, Scott

When
April 8, 5:07 PM EST to 5:10 PM EST
Where
Scott County, 1.31 mi S of Cordell to 0.39 mi NNE of Bull Creek
Rating
EF0
Path length
2.63 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
36.311, -84.454

This tornado path was inaccessible by automobile, and was determined by satellite imagery. No structural damage occurred along this path, but there was extensive tree damage.

Tornado, Scott

When
April 8, 5:12 PM EST to 5:14 PM EST
Where
Scott County, 1.14 mi NW of Norma to 1.83 mi N of Norma
Rating
EF2
Path length
1.31 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
36.339, -84.397

A tornado tracked between Howard Day Road and Norma Road where many large hardwood trees were snapped or uprooted, along with minor roof damage to one home. The tornado was at its strongest just north of Howard Day Road, where large hardwood trees were snapped in a wooded area.

Tornado, Scott

When
April 8, 5:15 PM EST to 5:18 PM EST
Where
Scott County, 1.52 mi WNW of Dean to 2.01 mi N of Dean
Rating
EF2
Path length
1.84 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
36.359, -84.375

The tornado started about two miles north of Norma. It began south of Straight Fork Road and ran nearly parallel to the road. Numerous trees were uprooted near the start of this path. As the tornado continued northeast, it damaged a barn and then caused significant roof damage to a home before crossing Straight Fork Road. Another home on the north side of the road had significant roof damage, and a stand along garage was completely destroyed. A 14-thousand pound camper trailer adjacent to the garage was rolled about 30 yards away. A double-wide mobile home was destroyed near Straight Fork Church Road. The tornado crossed Straight Fork Church Road and dissipated before crossing Highway 63.

Thunderstorm Wind, Scott

When
April 8, 5:53 PM EST
Where
Scott County, 2.35 mi NNE of Oneida
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.530, -84.500

Report from mPing of 3-inch tree limbs down and power poles broken.

Hail, Campbell

When
April 8, 6:15 PM EST
Where
Campbell County, 0.69 mi N of Kilsyth
Measured
1.75 in hail
Reported by
Public
Coordinates
36.440, -84.080

Hail, Claiborne

When
April 8, 6:35 PM EST
Where
Claiborne County, Clairfield
Measured
1.5 in hail
Reported by
Public
Coordinates
36.550, -83.950

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2021Every state in 2021This day in weather historyThe tornado archive for Tennessee, 2021Warnings in Tennessee, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949296, 949288, 949289, 949291, 949306, 949299, 949300, 949297, 949295, 949292.